Statins side effects: Expert on warning signs – ‘switch to a different statin’

Statins: How the drug prevents heart attacks and strokes

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

“Although it is a rare side effect of taking statins, liver damage can be caused by this medication,” said Hussain Abdeh, Superintendent Pharmacist from Medicine Direct. However, this doesn’t happen without your body ringing the alarm bells.

Mr Abdeh explained why liver damage might occur when taking the cholesterol-lowering medicine.

He said: “This is because statins can occasionally increase the level of enzymes that signal liver inflammation. 

“Sometimes, the increase is mild enough for you to keep taking the medication.

“[But] sometimes the inflammation may be so large that you may need to switch to a different statin.”

Mayo Clinic also warns that statin-induced liver damage can occur in rare cases.

What are the signs of liver damage?

Mr Abdeh said: “Signs of liver problems from taking statins include yellowing of the skin or whites of the eyes (common symptoms of jaundice), loss of appetite, excessive fatigue or weakness, and dark-coloured urine. 

“If any of these symptoms arise while you are taking statins, you should speak to your doctor as soon as possible.”

Heart UK warns that you shouldn’t stop taking statins before talking to your doctor.

The pharmacist even explained that your doctor might conduct a liver test before you start the treatment.

He said: “It is not uncommon for a doctor to order a liver enzyme test before a patient starts to take statins for the first time. 

“Sometimes, they may have the test shortly after beginning the course of medication.

“As long as these initial enzyme tests come back normal, you will not need further tests unless you start to exhibit any symptoms of a liver problem.”

The NHS recommends talking to your doctor about the benefits and risks of a statin treatment before you start.

The health service adds that you should contact your GP if you find side effects “troublesome”.

“Your dose may need to be adjusted or you may need a different type of statin,” they add.

Liver damage is considered to be a rare side effect of a statin medication. There are also more “common” unwanted effects.

The NHS explains the signs may vary based on the exact statin type. But they might include:

  • Headache
  • Dizziness
  • Feeling sick
  • Feeling unusually tired or physically weak
  • Digestive system problems (constipation, diarrhoea, indigestion or farting)
  • Muscle pain
  • Sleep problems
  • Low blood platelet count.

Regardless of side effects, do not stop taking this medication without getting advice from your doctor first.

Source: Read Full Article